Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 69, NWS Newport/Morehead City, NC

August 5, 1997Craven County, Jones County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 5, 1997, 6:31 PM EDT for Craven County, Jones County, North Carolina. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 1997, 6:31 PM EDT (22:31 UTC)
Expired
Aug 5, 1997, 7:15 PM EDT
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Craven County, NC, Jones County, NC

The radar

The Morehead City radar (KMHX), 45 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:40 PM EDTThunderstorm Wind 50Trenton, NCTrees down between Trenton and Cove City.
Aug 5, 6:45 PM EDTHail 0.88Cove City, NC
Aug 5, 6:55 PM EDTHail 0.88New Bern, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 052232 RRA
SVRMHX
NCC049-103-052315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
631 PM EDT TUE AUG 5 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...JONES COUNTY
   ...CRAVEN COUNTY
 
AT 630 PM A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED FROM PHILLIPS
CROSSROADS TO TRENTON. THEY WERE MOVING EAST AT AROUND 20 MPH AND WILL
MOVE THROUGH THE EASTERN PORTION OF JONES COUNTY INTO CRAVEN COUNTY FROM
COVE CITY TO NEW BERN AROUND 7 PM. THEY SHOULD AFFECT VANCEBORO AROUND
715 PM.
 
THESE STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS.
 
IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. IF YOU CANNOT GET TO A BUILDING...AVOID HILL TOPS...
TREES...TELEPHONE POLES AND METAL FENCES. BE READY FOR DAMAGING
WINDS...LARGE HAIL...DEADLY LIGHTNING AND HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:10 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 5, 2:10 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
210 PM EDT TUE AUG 5 1997

RDU: INCLUDE WDLY SCT TSRA ERLY THIS EVE...OTRW BECMG MOCLR W/ SUM BR
ARND LT. PRTLY/MOSNY WED...PC N TO MO CLDY S AND W WED NGT/THU. CAN HOLD
OFF ON POPS E THU GIVEN UNCERTAINTY. TEMPS CLS TO FWC BUT AOB AT NGT.

CWF: LGT N/NE GRAD OVR THE WTRS THIS AFTN LOOKS TO CONT AND GRDLY BCM A
BIT BTR PRONOUNCED LTR TNGT AS SEA BRZ RELAXES AND VORT PASSES N. AS RDG
BLDS N AND WK WVS REMAIN S APRS OVRALL NE TRAJ TO CONT WED/WED NGT WITH
SPDS ARND 15 KTS SO WL RECOMBO WTRS THIS EVE. WL BUMP GRAD UP TO 15-20 KT
THU BUT HOLD NE OR E FETCH LNGR PER AVN W/ RDG LKLY TO PERSIST GIVEN LTL
BACKING FLW ALF. SEAS GNRLY 3-4 FT THRU THU.

ZFP: RADAR/SATL SHWG WDLY SCT TSRA ACRS VA AND A FEW ALNG WK SEA BRZ OVR
THE SE. XPCT SOME OF THIS VA ACTION MAY ADVCT SWD ALNG INLND ADAP/CAPE
INSTAB FLDS ERLY ON OTRW WDLY SCT CSTL TSRA LKLY THE MN ACTION THRU SUNSET.
WK MID LVL LIFT FRM VORT PASSING N ALSO TO CONT AC ERLY W/ CLRG AND PTCHY
FG IN LGT NE FLW. GOOD SINKING MOTION W/ DEEP RH AND FRNT S WED SHUD ALLOW
FOR MNLY SNY BEFORE 8H FLW BEGINS TO BCK IN ADVNC OF NXT S/W APCHG FRM THE
UPR MIDWST. MDLS SHWG DIFFS WED NGT/THU W/ NWD EXTNT OF RH FLDS AS ETA/
NGM TENDING TO BRNG SECONDRY IMPLS FURTHR S THAN AVN. GIVEN AMT OF INSTAB
SEEN PER ETA IN ONSHORE TRAJ...LTL BACKING ALF AND TENDENCY OF SFC RDG TO
WEDGE SWD THNK BST TO CONT W/ DRIER AVN SOLN FOR NOW. GUID TEMPS CLS BUT
LK COOLER FAN AT NGT AND WRMR FWC FOR HIGHS GIVEN DWPTS AND LGT GRAD.

.MHX...NONE.
JH

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:03 PM EDTSevere Thunderstorm WarningMHXDuplin, Onslow57 min
Aug 5, 5:15 PM EDTTornado WarningMHXDuplin30 min
Aug 5, 5:58 PM EDTSevere Thunderstorm WarningMHXJones32 min
Aug 5, 6:32 PM EDTSevere Thunderstorm WarningMHXDuplin58 min
Aug 5, 6:57 PM EDTSevere Thunderstorm WarningMHXLenoir33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.